Alert archive / Oklahoma / Special Weather Statements in 2020

Special Weather Statement, NWS Tulsa, OK

May 7, 2020Osage County, Oklahoma

NWS Tulsa, OK issued this special weather statement at May 7, 2020, 5:21 PM CDT for Osage County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2020, 5:21 PM CDT (22:21 UTC)
Expired
May 7, 2020, 5:45 PM CDT
In force
24 min
Issued by
NWS Tulsa, OK

County Osage County, OK

The radar

The Wichita radar (KICT), 117 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1907 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WWUS84 KTSA 072221
SPSTSA

Special Weather Statement
National Weather Service Tulsa OK
521 PM CDT Thu May 7 2020
 
OKZ054-072245-
Osage OK-
521 PM CDT Thu May 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
545 PM CDT...

At 521 PM CDT, a strong thunderstorm was located 4 miles northwest of
Grainola, moving east at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Grainola...                       Foraker...
Pearsonia...                      

LAT...LON 3700 9629 3676 9638 3688 9675 3700 9675
TIME...MOT...LOC 2221Z 283DEG 41KT 3699 9669 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this special weather statement went out at May 7, 2:10 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 7, 2:10 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
210 PM CDT Thu May 7 2020

.DISCUSSION...
The main forecast concern today is the potential for severe
weather and locally heavy rain late this evening and into the
overnight.

Warm advection showers continue to move eastward across eastern
Oklahoma and into western Arkansas this afternoon, with modest
elevated instability supporting some thunderstorms just to our
north in southern Kansas that earlier produced marginally severe
hail. The Kansas thunderstorms will make a southeastward run
toward parts of northeast Oklahoma later this afternoon, but it is
expected that limited instability locally should lead to a
decrease in intensity and areal coverage this far south.

Later this afternoon and evening, thunderstorms are expected to
develop along a cold front to our north, as well as in the
vicinity of the dryline to our west. Both sets of thunderstorms
will approach eastern Oklahoma and eventually northwest Arkansas
late this evening and into early tomorrow morning, with some
localized enhancement where the two batches eventually merge in
southeast Oklahoma after midnight. Elevated instability will
likely be sufficient to support strong to severe storms,
especially across parts of eastern Oklahoma, with large hail and
perhaps damaging wind being the main severe weather threats. A few
thunderstorms may linger across far southeast Oklahoma and west
central Arkansas past daybreak Friday, with dry conditions likely
from mid to late morning on.

Cool and dry conditions will persist from Friday through the
weekend, with below normal temperatures prevailing. Some of the
favored locations in northeast Oklahoma and far northwest Arkansas
may drop within a few degrees of freezing on Saturday morning.

While cool conditions will continue into early to middle part of
next week, a series of upper level disturbances will affect the
area during this same time frame, leading to multiple chances for
showers and a few thunderstorms. Southwesterly flow aloft will
develop by late next week, leading to warmer temperatures and
continued thunderstorm chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   51  65  41  68 /  90   0   0   0
FSM   56  68  42  68 / 100  10   0   0
MLC   57  66  42  68 / 100  10   0   0
BVO   50  64  37  66 /  90   0   0   0
FYV   49  64  34  66 / 100  10   0   0
BYV   50  62  36  65 / 100  10   0   0
MKO   53  64  40  66 / 100  10   0   0
MIO   50  62  37  65 /  90   0   0   0
F10   54  64  41  67 / 100   0   0   0
HHW   59  68  45  67 / 100  20   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....22
Hazardous weather outlook, May 7, 5:08 PM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 PM CDT Thu May 7 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 PM CDT Thu May 7 2020

...STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE POSSIBLE THIS EVENING AND
OVERNIGHT, AN ISOLATED SHORT-LIVED TORNADO IS POSSIBLE AS WELL...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.
TORNADO.
    RISK...Limited.
    AREA...Southeast Oklahoma.
    ONSET...This evening and overnight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
    AREA... Eastern Oklahoma.
    ONSET... This evening and overnight.

FLASH FLOOD.
	RISK...Limited.
    AREA... Southeast Oklahoma and West-Central Arkansas.
    ONSET... This evening and overnight.

HEAVY RAIN.
	RISK...Elevated.
    AREA... Eastern Oklahoma and Northwestern Arkansas.
    ONSET... This evening and overnight.

DISCUSSION...
There is an elevated threat for severe weather this evening and
overnight across southeastern Oklahoma. The main severe threats
for tonight in this area will be large hail up to golf ball size
and damaging wind gusts up to 65 miles per hour. There is also a
limited threat for quickly developing short-lived tornadoes.

Northeast Oklahoma and northwest Arkansas, defined by points
north of Interstate 40, will see a limited threat for severe
weather this evening with the main severe threats being large
hail, isolated damaging wind gusts, and a very low non zero chance
for a short-lived tornado.

Along with the threat for severe weather, heavy rainfall is
expected to fall across much of the area with an elevated risk
expected across southeast Oklahoma. The heaviest rainfall in
southeast Oklahoma will likely fall late tonight as storms move
into the area. A limited flash flooding threat also exists across
southeast Oklahoma in accordance to the locally heavy rainfall
expected.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...High Wind Potential.
SATURDAY AND SUNDAY...No Hazards.
MONDAY THROUGH WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Storm potential will be quickly ending on Friday morning as a cold
front sweeps through. Strong north winds with gusts to near 30 mph
are possible.

Thunderstorm chances return next week, with very low severe
potential until the middle to latter part of the week.

weather.gov/tulsa contains additional information.

Snider

In the hours before

Special weather statement, May 7, 5:20 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
520 PM CDT Thu May 7 2020

OKZ054>056-072300-
Osage OK-Nowata OK-Washington OK-
520 PM CDT Thu May 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE...NORTHERN
WASHINGTON AND NORTHWESTERN NOWATA COUNTIES UNTIL 600 PM CDT...

At 519 PM CDT, strong thunderstorms were located along a line
extending from near Peru to 5 miles southeast of Chautauqua to 6
miles southwest of Elgin. Movement was east at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Dewey...                          South Coffeyville...
Copan...                          Lenapah...
Wann...                           Hulah...
Wah Sha She State Park...

LAT...LON 3700 9550 3686 9554 3678 9599 3693 9643
      3698 9619 3700 9618
TIME...MOT...LOC 2219Z 279DEG 42KT 3710 9607 3696 9613 3693 9636
Special weather statement, May 7, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
521 PM CDT Thu May 7 2020

OKZ054-072245-
Osage OK-
521 PM CDT Thu May 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
545 PM CDT...

At 521 PM CDT, a strong thunderstorm was located 4 miles northwest of
Grainola, moving east at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Grainola...                       Foraker...
Pearsonia...

LAT...LON 3700 9629 3676 9638 3688 9675 3700 9675
TIME...MOT...LOC 2221Z 283DEG 41KT 3699 9669

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:20 PM CDTSpecial Weather StatementTSAWashington40 min
May 7, 5:48 PM CDTSpecial Weather StatementTSACraig, Nowata42 min
May 7, 6:37 PM CDTSpecial Weather StatementTSAMayes23 min

Nearby

Special Weather Statements in Oklahoma, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.